Caffeine: Is the kick worth the risk?
Caffeine: Is the kick worth the risk?
By Kelly Kaufhold

Students coast to coast know you have to earn your holiday break with one last, painful ritual - final exams. So how do you get your brain to hammer home all that you have learned in three months, when the test is just hours away? The elixir of education... Caffeine.

But before you brew up a batch of coffee or toss down some tea, you should really get educated about caffeine's kick - for your health's sake.

In the short term, it can get you wired, especially if you're not a regular consumer. Health experts say the increased stimulation causes stress on your heart and neurological system, and puts added pressure on your brain. The good news is, caffeine is one of the most studied pharmacologically active substances in history -- and it's on the Food and Drug Administration's list of products "Generally Recognized As Safe." This doesn't mean it's completely safe.

"I took like eight of them ("No Doz") at once, and I really actually felt my heart palpitate. Scared the hell out of me, so I never took them again."

JOHN LARKIN,
student,
University of Miami

In the past extensive research showed no casual link between caffeine consumption and cancer, heart disease, women's health, reproductive or bone problems. But new research links caffeine to serious health risks in numerous studies. One of those studies comes from two doctors at the Weizmann Institute in Rehovot, Israel. They say their research shows caffeine may help change the shape of cells in the nervous system and brain. This means it could hurt a user's long term memory.

There is irony in that finding, especially for students like Grace Santos of the University of Miami. She uses the extra kick from coffee to help prop up her short-term memory at the end of the term. "I just do it during finals. I mean like, maybe sometimes during the semester, when I have a test going on," she says while drinking a cup of Joe with friends at a coffeehouse near the South Florida campus.

Grace admittedly "can't stand coffee," but she still drinks it for the effect. In order to get through the cup - and to keep her wired, she dumps in another stimulant. "I don't think it's the caffeine that keeps me up, I think it's the sugar I put in it. Tons and tons and tons of sugar."

Many students like Grace load up on more than one stimulant. U of M student, Sky Fortune says, "I use Cigarettes. Does that count? I only smoke at finals, cause I quit smoking when finals are over. It just makes me really hyper, and keeps me hyper. 'Cause I've only slept maybe 12 hours in the last four days, and I feel fine." Of course, Sky admits she's also flying on 32 ounces of coffee a day -- every day.

It turns out mixing and matching forms of caffeine to stay awake is pretty common on campus to get through finals. Classmate John Larkin says he has popped a pill of so-called "legal speed" - over the counter caffeine stimulants - in the past. Larkin's drug of choice: No-Doz. "I took like eight of them at once, and I really actually felt my heart palpitate. Scared the hell out of me, so I never took them again," he says.

The manufacturers have clear warnings and the suggested dosage right on the packaging, but that doesn't mean people listen. Dr. Richard Weisman, Director of Florida's Poison Information Center in Miami says, "The risk that occurs with 'Vivarin' and 'No Doz' is that people tend to exceed the recommendations under the guise that if one works great, three would be even better. They feel very tremulous and agitated. If they're using it to stay up and study, they can't."

"The risk that occurs with 'Vivarin' and 'No Doz' is that people tend to exceed the recommendations under the guise that if one works great, three would be even better."

DR. RICHARD WEISMAN,
Director of Florida's Poison Information Center

That's what happened to Grace. "It (Vivarin) makes me too shaky, it's too weird. I took it last finals, but I'm never taking it ever again. I mean it kept me up, but I couldn't concentrate." She adamantly continues, "I don't know where my mind was, I'm never doing it during finals again!"

Dr. Weisman warns of the side effects while taking any kind of caffeine stimulant, but also warns of the after-effects. "Most of the problems we see with caffeine, believe it or not, is when the heavy consumer stops, because there is a very real caffeine phenomenon that causes headaches. As far as the actual toxicity, it's fairly hard on the GI (gastrointestinal) tract." But, he says, he's not convinced there are any long term risks.

There are some students who do take serious risks with their future health just to get the kick they need to keep going during finals. Larkin says he knows students who use Ritalin. "... (It) is like a combination drug that helps keep them awake, but helps them stay focused on one subject. Everyone looks for pharmaceutical grade Ritalin."

Ritalin, which is chemically related to amphetamine, is a drug that acts as a mild stimulant to the central nervous system, which in turn keeps adult users more alert. Doctors advise against going near Ritalin for anything other than the prescribed use.

The best medicine for finals, according to Dr. Weisman... Study and sleep! Then he continues, "But, of course, I drink coffee too."